Skip to Main Content

Drugs in this group include “conventional” antipsychotics (eg, chlorpromazine, haloperidol, droperidol) and newer “atypical” antipsychotics (eg, risperidone, olanzapine, ziprasidone, quetiapine, aripiprazole). While conventional drugs act mainly on CNS dopamine receptors, atypical drugs also interact with serotonin receptors.

Therapeutic doses of conventional phenothiazines (particularly chlorpromazine) induce drowsiness and mild orthostatic hypotension in as many as 50% of patients. Larger doses can cause obtundation, miosis, severe hypotension, tachycardia, convulsions, and coma. Abnormal cardiac conduction may occur, resulting in prolongation of QRS or QT intervals (or both) and ventricular arrhythmias. Among the atypical agents, quetiapine is more likely to cause coma and hypotension. Hypotension is probably related to blockade of peripheral alpha-adrenergic receptors, causing vasodilatation.

With therapeutic or toxic doses, an acute extrapyramidal dystonic reaction may develop in some patients, with spasmodic contractions of the face and neck muscles, extensor rigidity of the back muscles, carpopedal spasm, and motor restlessness. This reaction is more common with haloperidol and other butyrophenones and less common with newer atypical antipsychotics. Severe rigidity accompanied by hyperthermia and metabolic acidosis (“neuroleptic malignant syndrome”) may occasionally occur and is life-threatening (see Chapter 25-11). Atypical antipsychotics have also been associated with weight gain and diabetes mellitus, including diabetic ketoacidosis.

TREATMENT

A. Emergency and Supportive Measures

Administer activated charcoal for large or recent ingestions. For severe hypotension, treatment with intravenous fluids and vasopressor agents may be necessary. Treat hyperthermia as outlined. Maintain cardiac monitoring.

B. Specific Treatment

Hypotension often responds to intravenous saline boluses; cardiac arrhythmias associated with widened QRS intervals on the ECG may respond to intravenous sodium bicarbonate as is given for tricyclic antidepressant overdoses. Prolongation of the QT interval and torsades de pointes is usually treated with intravenous magnesium or overdrive pacing.

For extrapyramidal signs, give diphenhydramine, 0.5–1 mg/kg intravenously, or benztropine mesylate, 0.01–0.02 mg/kg intramuscularly. Treatment with oral doses of these agents should be continued for 24–48 hours.

Bromocriptine (2.5–7.5 mg orally daily) may be effective for mild or moderate neuroleptic malignant syndrome. Dantrolene (2–5 mg/kg intravenously) has also been used for muscle rigidity but is not a true antidote. For severe hyperthermia, rapid neuromuscular paralysis is preferred.

+
Beach  SR  et al. QT prolongation, torsades de pointes, and psychotropic medications: a 5-year update. Psychosomatics. 2018 Mar-Apr;59(2):105–22.
[PubMed: 29275963]
+
Berling  I  et al. Prolonged QT risk assessment in antipsychotic overdose using the QT nomogram. Ann Emerg Med. 2015 Aug;66(2):154–64.
[PubMed: 25639523]
+
Christensen  AP  et al. Overdoses with aripiprazole: signs, symptoms and outcome in 239 exposures reported to the Danish Poison Information Centre. Basic Clin Pharmacol Toxicol. 2018 Feb;122(2):293–8.
[PubMed: 28881461]
+
Handley  S  et al. Antipsychotic-related fatal poisoning, England and Wales, 1993–2013: impact of the withdrawal of thioridazine. Clin Toxicol (Phila). 2016 Jul;54(6):471–80.
[PubMed: 27023487]
+
Miura ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.